High Wind, Hartley
- When
- April 4, 9:30 AM CST
- Where
- Hartley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Breezy and gusty winds were present across the combined Oklahoma and Texas Panhandles during the afternoon of the 4th. Sustained winds were around 30-45 mph out of the southwest with gusts as high as 55-57 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Breezy and gusty winds were present across the combined Oklahoma and Texas Panhandles during the afternoon of the 4th. Sustained winds were around 30-45 mph out of the southwest with gusts as high as 55-57 mph. Several locations in the OK gusted to 58 mph or slightly higher, while one location in the TX Panhandle did see sustained winds around 40 to 45 mph for two hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 5:09 AM CST, 4 hours 21 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
609 AM CDT Tue Apr 4 2023
...New AVIATION...
.SHORT TERM ...
(Today through Wednesday night)
Issued at 324 AM CDT Tue Apr 4 2023
Very strong southwest and west winds are expected across the
Panhandles today. An upper level low over northeast Utah and
southwest Wyoming will continue to move east and will move out onto
the Plains of northwest Nebraska and southwest South Dakota by late
this afternoon. As this low moves onto the Plains a strong upper
level jet will move across the Panhandles. Local forecast soundings
suggest that winds may gust to near 70 mph in some spots if strong
mixing occurs. The winds today are expected to a little stronger
than last Friday and the stronger winds are expected to last a few
hours longer today. Therefore, we may see more of a blowing dust
issue. Have gone ahead and issued a blowing dust advisory for all
of the Panhandles today with this in mind. Winds will slowly
decrease this evening then they should slow back into the 15 to 20
mph range behind the Canadian cold front which moves through after
midnight. There is an outside chance of a snow shower near the
Black Mesa after midnight behind the front as some very shallow
moisture gets brought up the slope.
Winds will be much lighter on Wednesday as surface high pressure
builds in.
&&
.LONG TERM ...
(Thursday through Monday)
Issued at 324 AM CDT Tue Apr 4 2023
The extended forecast is looking mostly uneventful as weak split
flow ensues with periods of southwest to westerly flow aloft. This
will result in a warming trend through the weekend as the lee
surface trough becomes more dominant over the Raton Mesa. A couple
of weak shortwaves will traverse the area Friday into the
weekend, and the latest longer range ensembles do indicate a
signal for increasing low level moisture across the area during
that same time-frame. CAPE also starts showing up in a majority of
the ensembles this weekend into next week which is a vast
contrast to the last few weeks. While lift is looking a bit
uncertain at this time given the weak flow aloft, there are some
signs that a shower or even a thunderstorm could develop late
Sunday. NBM PoPs were retained along with ProbThunder, which maxed
out near 20% on Sunday evening. Will be something to watch, but
we won't be writing home about it yet since about 50% of the grand
ensemble still say dry weather will prevail into next week.
Ward
&&
.AVIATION...
(12Z TAFS)
Issued at 604 AM CDT Tue Apr 4 2023
Southwest winds will pick up into the 30 to 35 knot range with
higher gusts by mid morning. Winds will increase even more this
afternoon with wind gusts to 55 or 60 knots possible. Winds will
gradually decrease this evening. Winds will then shift to the
northwest and north behind a cold front just after midnight at 15
to 20 mph with occasional higher gusts. MVFR conditions will be
found from time to time this afternoon in blowing dust. Otherwise,
skies will remain VFR.
&&
.FIRE WEATHER...
Critical fire weather conditions will continue until about midnight
across the Panhandles. Strong winds, combined with low relative
humidity below 10 percent and dry grasses will set the stage for the
critical fire weather conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 74 29 57 31 / 0 0 0 0
Beaver OK 76 27 55 25 / 0 0 0 0
Boise City OK 62 21 51 23 / 0 10 0 0
Borger TX 77 30 59 31 / 0 0 0 0
Boys Ranch TX 71 28 58 29 / 0 0 0 0
Canyon TX 74 29 59 30 / 0 0 0 0
Clarendon TX 80 33 59 32 / 0 0 0 0
Dalhart TX 63 22 53 24 / 0 0 0 0
Guymon OK 69 24 53 24 / 0 0 0 0
Hereford TX 73 29 61 28 / 0 0 0 0
Lipscomb TX 79 28 56 27 / 0 0 0 0
Pampa TX 77 29 56 30 / 0 0 0 0
Shamrock TX 83 34 59 31 / 0 0 0 0
Wellington TX 84 36 61 33 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until midnight CDT tonight for TXZ001>020-317.
Blowing Dust Advisory until 9 PM CDT this evening for TXZ001>020-
317.
High Wind Warning until 9 PM CDT this evening for TXZ001>020-317.
OK...Red Flag Warning until midnight CDT tonight for OKZ001>003.
Blowing Dust Advisory until 9 PM CDT this evening for OKZ001>003.
High Wind Warning until 9 PM CDT this evening for OKZ001>003.
&&
SHORT TERM...15
LONG TERM....07
AVIATION...15Hazardous Weather Outlook National Weather Service Amarillo TX 334 AM CDT Tue Apr 4 2023 OKZ001>003-TXZ001>020-317-042200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 334 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions will continue through midnight for the Panhandles due to strong winds and low relative humidity values. A Red Flag Warning is in effect for all of the Oklahoma and Texas Panhandles through midnight. Southwest winds of 35 to 45 mph with gusts of 65 to 70 mph are expected today. A High Wind Warning is in effect for all of the Oklahoma and Texas Panhandles through 9 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No widespread hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions through midnight.
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
A couple of mesonet stations and an ASOS measured multiple wind gusts in excess of 58 mph. The Amarillo ASOS measured the highest wind gust of 67 mph at 1623CDT.
A couple of mesonet stations plus the Dumas AWOS measured mutiple wind gusts in excess of 58 mph. The highest wind gust was 67 mph by the measured by the mesonet station located 2 miles WNW of Fritch at 1519CDT.
A mesonet station and an AWOS station located in the county measured multiple wind gusts between 58 and 66 mph during the afternoon of the 4th. The AWOS located in Spearman measured the peak windgust of 66 mph at 1615CDT.
Multiple mesonet stations located across the county, as well as the Hereford AWOS measured several wind gusts in excess of 58 mph during the afternoon. The highest wind gust was 64 mph and was measured by the mesonet station located 2 miles NW of Hereford at 1528CDT.
The mesonet station located near Goodnight, TX measured 40-45 mph consistently from 1246CDT through 1452CDT.
A couple of mesonet stations located in the county measured multiple wind gusts in excess of 58 mph. The highest wind gust was 62 mph measured by the station located 4 miles east of Vega at 1705CDT.
A couple of mesonet stations located in the county measured wind gusts of 58 and 59 mph.
Multiple mesonet stations and the Borger AWOS measured several wind gusts in excess of 58 mph. The peak wind gust of 63mph was measured by the mesonet station located 2 miles N of Stinnett at 1426 CDT.
Multiple mesonet stations located in the county measured several wind gusts in excess of 58 mph. The highest wind gust was 65 mph measured by the mesonet station located 1 mile west of Canyon at 1709CDT.
A couple of mesonet stations located in the county measured multiple wind gusts ranging from 58 to 67 mph between 1619CDT and 1824 CDT. The peak wind gust of 67 mph was measured by the station located 1 mile ESE of Pantex at 1746CDT.
The mesonet station located 8 miles west of Lipscomb measured a couple of wind gusts between 58 and 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095444, 1095462, 1095465, 1095460, 1095439, 1095435, 1093818, 1095461, 1095436, 1095450, 1095463, 1095445, 1095434, 1095464, 1095454.